Alert archive / Iowa / Flood Watches in 2006

Flood Watch 3, NWS Des Moines, IA

April 15, 200613 counties in Iowa

NWS Des Moines, IA issued this flood watch at Apr 15, 2006, 3:44 PM CDT for 13 counties in Iowa. It took effect at Apr 15, 2006, 10:00 PM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 15, 2006, 3:44 PM CDT (20:44 UTC)
In effect from
Apr 15, 2006, 10:00 PM CDT
Expired
Apr 16, 2006, 7:00 AM CDT
In force
9 hr
Issued by
NWS Des Moines, IA
Flood severity
None

Counties Black Hawk County, IA, Bremer County, IA, Butler County, IA, Cerro Gordo County, IA, Emmet County, IA, Franklin County, IA, Grundy County, IA, Hancock County, IA, Kossuth County, IA, Palo Alto County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 138 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.7 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2006-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2006-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2751 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flood watch went out at Apr 15, 3:30 PM CDT, 14 minutes earlier.

Area forecast discussion, Apr 15, 3:30 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
330 PM CDT SAT APR 15 2006

.SHORT TERM...TONIGHT THROUGH MON

INITIAL FORECAST ISSUES POINT TOWARDS PENDING SEVERE/HEAVY RAIN
EPISODE. DYNAMIC LOW PRESSURE OVER PLAINS WITH PLENTY OF
THERMODYNAMIC AND KINEMATIC SUPPORT FOR TORNADOES SOUTHWEST EARLY
THIS EVENING AS WARM FRONT LIFTS TO A KVTN TO KICL TO KIRK LINE BY
02 UTC ON BOTH NAM/GFS. LCLS BELOW 2000FT...0-1KM SHEAR IN THE 25 TO
35 KT RANGE ALL PUSHING INTO SW IOWA DURING THE MID EVENING SHOULD
BE FAVORABLE FOR TORNADIC SUPERCELLS INITIALLY AND BECOMING
INCREASINGLY FAVORABLE ACCORDING TO LAST RUC FORECAST INTO CENTRAL
IA BY 03Z. GOOD POTENTIAL FOR VERY HEAVY RAIN AS RAIN EFFICIENCY
WILL BECOME HIGH WITH PRECIPITABLE WATER VALUES OVER AN INCH AND A
HALF AND WARM CLOUD LAYERS QUICKLY BECOMING GREATER THAN 9000FT.
SAVING GRACE RAINFALL WISE TO SOME EXTENT WILL BE QUICK MOVEMENT OF
INITIAL STORMS WITHOUT MULTIPLE ROUND EXPECTED HOWEVER WITH SUCH
HIGH EFFICIENCIES AND DEFORMATION ZONE CONSIDERATIONS AS WELL AND
GFS/NAM
QPF IN 1 TO 2 INCH RANGE OVER NORTH AND AGGRAVATED RIVER LEVELS WILL
BE ISSUING FLOOD WATCH NORTH OF HIGHWAY 20 AS OF 3 UTC (10PM). WILL
ALSO BE ISSUING A WIND ADVISORY TONIGHT WITH GRADIENT WINDS
INCREASING IN THE WARM SECTOR.

FOR TOMORROW...SLIGHT RISK FOR SEVERE WX CONTINUES OVER THE
SOUTHEAST HALF OF THE AREA. MIGHT SEE DESTABILIZATION AGAIN IN THE
LATE MORNING AFTERNOON AS GOOD QG-FORCING/THETA-E CONVERGENCE STILL
PRESENT AND SOME DOWNDRAFT CAPE/LOW SFC CIN IN THE EASTERN SECTIONS
WHICH WOULD SUGGEST A FEW LOCALIZED MARGINAL SEVERE WIND STORMS IN
THE LATE MORNING OR EARLY AFTERNOON BEFORE MOVING OUT OF THE AREA.
SURFACE/UPPER LOW SHIFTS TO THE SOUTHEAST LATE SUNDAY WITH BUILDING
500 MB HEIGHTS. LOW SHIFTS EAST AND NEGATIVE VORTICITY ADVECTION
INCREASING.

.LONG TERM...MON NIGHT THROUGH FRI

SHARP MID LEVEL RIDGING WILL BEGIN TO SHIFT EAST BY LATE MONDAY INTO
TUESDAY SETTING UP MORE OF A DIFFLUENT MID LEVEL FLOW FOR HEIGHT
FALLS/FRONTOGENESIS AND WARM AIR ADVECTION/700MB OMEGA ALL SUMMED UP
FOR A BROAD AREA OF Q-G FORCING OVER THE STATE BEGINNING  LATE
TUESDAY INTO WEDNESDAY MORNING. BOTH NAM80/GFS40 IN EXCELLENT
AGREEMENT ON THE MASS FIELDS AT THIS TIME.  EXTRAPOLATION OF GFS
INTO WEDNESDAY HAS UPPER OPEN WAVE ACROSS WY CATCHING UP AND CLOSING
OFF WITH SFC CYCLOGENESIS OVER THE DAKOTA WHICH WILL LEAVE AREA IN
THE WARM SECTOR.

ADDED MENTION OF RAIN SHOWERS NORTH OVERNIGHT WEDNESDAY AND INTO
THURSDAY WITH UPPER LOW SHIFTING ACROSS MINNESOTA HOWEVER NO MENTION
OF THUNDER AS APPEARS SHOWALTERS AND K INDICES WOULD NOT SUPPORT IT.
IN ADDITION TO FARTHER OUT PERIODS WARMED MIN TEMPS ON SAT/SUN GIVEN
RETREATING UPPER LOW WITH LIKELIHOOD OF LOW LEVEL STRATUS ON BACK
AND SUBSIDENT SIDE OF UPPER LOW.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...

...FLOOD WATCH 10 PM SATURDAY TO 7 AM SUNDAY ALONG AND NORTH OF A
POCAHONTAS TO WATERLOO LINE.

...WIND ADVISORY 4 PM SATURDAY THROUGH 4 AM SUNDAY ALL OF FORECAST
AREA...

&&

BOKSA/RUSSELL
Hazardous weather outlook, Apr 15, 9:43 AM CDT, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
943 AM CDT SAT APR 15 2006

IAZ033-044>046-057>059-070>073-081>084-092>095-161445-
SAC-CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-
MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD-DECATUR-
WAYNE-
943 AM CDT SAT APR 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
GENERALLY WEST OF A LINE FROM SAC CITY TO ADEL TO CORYDON.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE BY MIDDAY INTO THE EARLY
AFTERNOON HOURS. HOWEVER...MORE NUMEROUS THUNDERSTORMS ACTIVITY IS
EXPECTED BETWEEN 5 PM AND 10 PM THIS EVENING. THESE STORMS ARE
EXPECTED TO BE SEVERE WITH DAMAGING WINDS TO 60 MPH...LARGE HAIL
UP TO GOLF BALL SIZE AND ISOLATED TORNADOES AS THE STORMS MOVE
RAPIDLY NORTHEAST. CONTINUE TO MONITOR FOR UPDATES ON THIS
EXPECTED SEVERE WEATHER EVENT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS ARE EXPECTED INTO SUNDAY...HOWEVER THE
STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME.

ADDITIONAL THUNDERSTORMS ARE IN THE FORECAST FOR TUESDAY INTO
TUESDAY NIGHT. AT THIS TIME...IT IS TO EARLY TO DETERMINE THE
SEVERE POTENTIAL WITH THIS STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED LATER THIS AFTERNOON AND THIS
EVENING. BE PREPARED FOR FAST MOVING STORMS TO THE NORTHEAST. A
CONFERENCE CALL FOR EMERGENCY MANAGEMENT COORDINATORS WILL BE
CONDUCTED AT 10:30 AM.

IAZ004>007-015>017-023>028-034>039-047>050-060>062-074-075-085-
086-096-097-161445-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-CALHOUN-WEBSTER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-POLK-
JASPER-POWESHIEK-MARION-MAHASKA-MONROE-WAPELLO-APPANOOSE-DAVIS-
943 AM CDT SAT APR 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
GENERALLY ALONG AND EAST OF A LINE FROM POCAHONTAS TO DES MOINES
TO CENTERVILLE.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 5 PM THIS EVENING AND
SPREAD QUICKLY NORTHEAST THIS EVENING. SOME OF THESE STORMS WILL
BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. IN
ADDITION...HEAVY RAINFALL WILL BE POSSIBLE WITH THESE
STORMS...ESPECIALLY NORTH OF HIGHWAY 30 WHERE PRECIPITATION MAY
CONTINUE THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE INTO SUNDAY...ESPECIALLY
EAST OF INTERSTATE 35. SOME MARGINALLY SEVERE HAIL MAY ACCOMPANY
THESE STORMS.

ADDITIONAL THUNDERSTORMS ARE IN THE FORECAST FOR TUESDAY INTO
TUESDAY NIGHT. AT THIS TIME...IT IS TO EARLY TO DETERMINE THE
SEVERE POTENTIAL WITH THIS STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY FOR LATE AFTERNOON INTO THE EVENING
HOURS ACROSS THE OUTLOOK AREA. SPOTTERS SHOULD BE PREPARED FOR
STORMS MOVING RAPIDLY TO THE NORTHEAST. A CONFERENCE CALL FOR
EMERGENCY MANAGEMENT COORDINATORS WILL BE CONDUCTED AT 10:30 AM.

FAB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 3:43 PM CDTWind AdvisoryDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more12 hr
Apr 15, 5:06 PM CDTHigh Wind WarningDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more4 hr

Nearby

Flood Watches in Iowa, 2006Every flood watch in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.